Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Nashville, TN

August 30, 2020Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2020, 10:51 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2020, 10:51 PM CDT (03:51 UTC)
Expired
Aug 31, 2020, 2:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 11:43 PM CDTFLASH FLOODBaxter, TNWATER RESCUE UNDERWAY WITH A PERSON TRAPPED ON TOP OF CAR. ALSO SEVERAL CREEKS FLOODED IN THE BAXTER AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS54 KOHX 310351
FFWOHX
TNC087-141-159-310700-
/O.NEW.KOHX.FF.W.0028.200831T0351Z-200831T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1051 PM CDT Sun Aug 30 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  South Central Jackson County in middle Tennessee...
  Northwestern Putnam County in middle Tennessee...
  Southeastern Smith County in middle Tennessee...

* Until 200 AM CDT.

* At 1051 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Cookeville and Baxter.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3609 8601 3625 8579 3624 8548 3615 8550
      3611 8579 3613 8581 3612 8583 3613 8584
      3612 8584 3612 8585 3610 8586 3610 8589
      3611 8589 3612 8591 3611 8592 3610 8591
      3611 8593 3610 8595 3611 8596 3609 8598

FLASH FLOOD...RADAR INDICATED

$$

JB Wright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 7:40 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 7:40 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
740 PM CDT Sun Aug 30 2020

.DISCUSSION...

Removed late this afternoon zone grouping from zone forecast
product. Showers and scattered thunderstorms have shifted
east of I-40 Cooridor. These will continue moving eastward
and eventually out of mid state region in next hour or so.
Weather pattern surface and aloft conducive to rounds of
scattered to numerous showers and isolated to scattered
thunderstorms thru the night. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Current temperature
trends in line with forecasted lows. Remainder of forecast
continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Several admendments possible thru 31/24Z.
VFR conditions should prevail thru 31/12Z. VFR conditions
expected BNA/MQY thru 31/24Z. MVFR ceilings CKV 31/12Z-31/127Z
and CSV 31/07Z-31/16Z per best chance of vcnty tstm development.
Formation confidence per develop at/movement over terminals not
high enough to mention. Expecting shwr chances CSV either
VCSH/VFR light prevailing thru 31/24Z. As shwrs/sct tstms
continue moving E after 31/00Z, may get in vcnty/CSV terminal,
but confidence not high enough initially to mention prevailing
or even TEMPO group. If development occurs, will admendments
address. Some variability light sfc winds expected thru 31/14Z
with a swly orientation developing 31/14Z-31/24Z.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........JB Wright
Hazardous weather outlook, Aug 30, 5:05 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Sun Aug 30 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-311015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Clusters of showers and thunderstorms will move across Middle
Tennessee today, and especially tonight. Some thunderstorms will be
strong with heavy downpours and gusty winds. A couple of the storms
could briefly reach severe levels with damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread severe weather is not expected, but a few storms could be
strong each day Monday through Friday. The strongest storms are
expected in the afternoon and evening hours with locally heavy
downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter should relay any information about observed severe weather or
flooding to the NWS while following all local, state, and CDC
guidelines.

13

In the hours before

Special weather statement, Aug 30, 7:07 PM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
707 PM CDT Sun Aug 30 2020

TNZ008-009-028>030-310045-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
707 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SMITH...SOUTHEASTERN
SUMNER...NORTHEASTERN WILSON...SOUTHERN MACON AND TROUSDALE COUNTIES
UNTIL 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hartsville, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Dixon Springs, Pleasant Shade,
Bledsoe Creek State Park and Dickerson Chapel Recreation Area.

LAT...LON 3630 8584 3629 8585 3628 8584 3626 8638
      3644 8641 3657 8591
TIME...MOT...LOC 0006Z 260DEG 30KT 3637 8630

21
Special weather statement, Aug 30, 7:33 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
733 PM CDT Sun Aug 30 2020

TNZ028>030-310115-
Wilson TN-Trousdale TN-Smith TN-
733 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
WILSON AND SOUTHERN TROUSDALE COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hartsville, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Carthage, Hartsville, South Carthage, Pleasant Shade, Dickerson
Chapel Recreation Area and Dixon Springs.

LAT...LON 3624 8622 3637 8625 3641 8592 3622 8592
TIME...MOT...LOC 0033Z 262DEG 19KT 3629 8618

21
Special weather statement, Aug 30, 8:24 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
824 PM CDT Sun Aug 30 2020

TNZ033-310200-
Overton TN-
824 PM CDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON COUNTY UNTIL
900 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving northeast at 20 mph.

Pea size hail, winds in excess of 30 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3652 8531 3645 8524 3637 8546 3639 8550
      3640 8550 3645 8548
TIME...MOT...LOC 0123Z 228DEG 16KT 3641 8541

JB Wright
Local storm report, Aug 30, 9:32 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      LIVINGSTON              36.39N  85.32W
08/30/2020                   OVERTON            TN   EMERGENCY MNGR

            REPORT OF FLOODED ROADWAYS. RICKMAN RD AT SOUTH WOOD
            RD, OAK STREET, EAST MAIN/WINDLE STREET, 1660'S ROSE
            DRIVE, HENSON STREET

&&

EVENT NUMBER OHX2000514

CMA
Local storm report, Aug 30, 10:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     FLASH FLOOD      4 SSW LIVINGSTON        36.33N  85.35W
08/30/2020                   OVERTON            TN   EMERGENCY MNGR

            HOME ALMOST UNDERWATER ALONG THE RIVER BY RICKMAN ROAD
            AND SOUTHWOOD.

&&

EVENT NUMBER OHX2000515

CMA
Local storm report, Aug 30, 10:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      1 SSW LIVINGSTON        36.38N  85.33W
08/30/2020                   OVERTON            TN   EMERGENCY MNGR

            ADDITIONAL REPORTS OF FLASH FLOODING INCLUDING: W MAIN
            ST / BRADFORD HICKS ON-RAMP, 512 W MAIN ST, VILLA
            DRIVE/MINNOW POND ROAD.

&&

EVENT NUMBER OHX2000516

CMA

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:07 PM CDTSpecial Weather StatementOHXMacon, Trousdale38 min
Aug 30, 7:33 PM CDTSpecial Weather StatementOHXSmith42 min
Aug 30, 7:41 PM CDTAreal Flood AdvisoryOHXSumner, Trousdale3 hr
Aug 30, 8:24 PM CDTSpecial Weather StatementOHXOverton36 min
Aug 30, 9:09 PM CDTAreal Flood AdvisoryOHXClay, DeKalb, Fentress, Jackson, Overton, Putnam and 1 more3 hr
Aug 30, 9:38 PM CDTFlash Flood WarningOHXOverton3 hr
Aug 31, 4:06 PM CDTSpecial Weather StatementOHXStewart39 min
Aug 31, 4:19 PM CDTSevere Thunderstorm WarningOHXStewart26 min
Aug 31, 4:46 PM CDTSpecial Weather StatementOHXMontgomery44 min
Aug 31, 5:44 PM CDTSpecial Weather StatementOHXWilliamson46 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.